Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 108, NWS Great Falls, MT

July 23, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2007, 5:21 PM MDT for Hill County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 5:21 PM MDT (23:21 UTC)
Expired
Jul 23, 2007, 6:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 161 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT MON JUL 23 2007

UPDATED FIRE WEATHER SECTION ONLY

.DISCUSSION...
TONIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
AFFECT THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH EMBEDDED
WITHIN THE FLOW ALOFT WILL MOVE OVER THE FORECAST AREA
TONIGHT...WITH THUNDERSTORM ACTIVITY BEGINNING THIS EVENING OVER
THE SOUTHWEST MOUNTAINS...LATER SPREADING TO THE NORTH CENTRAL
PLAINS. THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS ARE ANTICIPATED
TO BE MOSTLY DRY...WITH SOME LIGHTNING AND LITTLE PRECIPITATION.

TUESDAY THROUGH WEDNESDAY...A STRONG PACIFIC STORM SYSTEM WILL
IMPINGE UPON THE UPPER LEVEL RIDGE TUESDAY...WITH A STRONG
BAROCLINIC ZONE EXTENDING FROM SOUTHWEST TO NORTH CENTRAL MONTANA.
PRECIPITABLE WATER WILL BE ON THE INCREASE DURING THIS TIME AS
WELL...WITH THUNDERSTORMS CAPABLE OF PRODUCE SOME RAIN RATHER THAN
ONLY DRY LIGHTNING. THE AVAILABLE MODEL GUIDANCE APPEARS TO
DISAGREE SIGNIFICANTLY WITH RESPECT TO THE CONCENTRATION OF THE
SYNOPTIC FORCING AND PRECIPITATION AMOUNTS. FORECAST PRECIPITATION
AMOUNTS HAVE BEEN KEPT FAIRLY CONSERVATIVE DURING THIS TIME DUE TO
MODEL DISAGREEMENT. THIS STORM SYSTEM IS LIKELY TO DECREASE
TEMPERATURES BY NEARLY 20 DEGREES IN SOME LOCATIONS AFTER THE
PASSAGE OF A SURFACE COLD FRONT BETWEEN TUESDAY AFTERNOON AND
EARLY WEDNESDAY. ZUMPFE

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER RIDGE THAT WAS
FLATTENED BY WEDNESDAYS SHORTWAVE WILL INTENSIFY ON THURSDAY AND
CONTINUE QUITE STRONG INTO THE FIRST PART OF THE WEEKEND. HAVE
RAISED A FEW HIGH TEMPERATURES OVER SW MT ON THURSDAY. UPPER HIGH
CENTERED OVER THE DESERT SOUTHWEST WILL DRAW MID-LEVEL MONSOONAL
MOISTURE INTO THE STATE FOR ISOLATED AFTERNOON AND EVENING MAINLY
MOUNTAIN THUNDERSTORMS. BLANK/BRITTON

SATURDAY THROUGH MONDAY...MODELS CONTINUE WITH THE UPPER LEVEL RIDGE
OVER  THE WESTERN U.S. THUS...WILL GO WITH PERSISTENCE WITH CONTINUED
HOT AND MOSTLY DRY WEATHER...EXCEPT FOR ISOLATED AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS...MAINLY CONFINED TO THE SOUTHWEST AND
THE MOUNTAINS WILLIAMSON DC

&&

.AVIATION...
UPDATED 1830Z.
IN GENERAL EXPECT VFR CONDITIONS. THUNDERSTORMS WILL BE MOVING
NORTHEAST THROUGH THE FORECAST AREA LATER THIS AFTERNOON AND
EVENING. THERE COULD BE LOCAL MVFR/IFR CONDITIONS IN THE
THUNDERSTORMS MAINLY EAST OF KHLN-KGTF-KHVR LINE. EXPECT THE
THUNDERSTORMS TO END BY MIDNIGHT. COULD SEE A BAND OF SHOWERS OR
THUNDERSTORMS DEVELOP ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS
TUESDAY MORNING. CONFIDENCE IN WIND DIRECTION FORECASTS IS LOW BUT
AT LEAST SPEEDS SHOULD GENERALLY BE LESS THAN 10 KNOTS. DO FEEL
PRETTY CONFIDENT OF WEST TO NORTHWEST WINDS OF 10 TO 15 KNOTS OVER
THE NORTH TUESDAY MORNING. BLANK

&&

.FIRE WEATHER...
UPDATED 2055Z.
HAVE CANCELLED FIRE WEATHER WATCH FOR THIS EVENING AS CONDITIONS
WILL BE MARGINAL FOR RED FLAG WITH A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED. WILL SEE AN INCREASE IN THUNDERSTORM
ACTIVITY AND A WIND SHIFT TUESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. AT THIS POINT DO NOT ANTICIPATE A NEED FOR FIRE WEATHER
HIGHLIGHTS AS MOST THUNDERSTORMS SHOULD BE WET BUT WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  59  90 /  30  30  30  20
CTB  67  91  54  86 /  20  20  10  10
HLN  67  93  63  92 /  20  30  40  20
BZN  57  92  58  89 /  20  30  50  40
WEY  48  83  44  79 /  20  50  50  50
DLN  59  87  55  86 /  20  40  50  30
HVR  67  95  62  89 /  30  20  30  20
LWT  63  90  59  84 /  30  30  40  30

&&

SHORT TERM...ZUMPFE
LONG TERM...BLANK/BRITTON/WILLIAMSON DC
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 3:00 PM MDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUL 23 2007

MTZ008>015-044>055-241045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS
WILL HAVE GUSTY WINDS ASSOCIATED WITH THEM...WHICH MAY CAUSE SOME
FIRE WEATHER CONCERNS IN THE EVENING. HOWEVER WIDESPREAD RED FLAG
CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING WINDS AND MOISTURE COMBINED WITH VERY WARM TEMPERATURES
TUESDAY WILL CONTINUE FIRE WEATHER CONCERNS. THUNDERSTORMS WILL
RETURN TO MOST OF THE AREA TUESDAY AFTERNOON AND EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 4:23 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NE HIGHWOOD           47.66N 110.68W
07/23/2007  M1.00 INCH       CHOUTEAU           MT   CO-OP OBSERVER

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

EK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:14 PM MDTSevere Thunderstorm WarningTFXChouteau46 min
Jul 23, 4:48 PM MDTSevere Thunderstorm WarningTFXChouteau57 min
Jul 23, 5:56 PM MDTSevere Thunderstorm WarningTFXChouteau35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.